Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 106, NWS Aberdeen, SD

July 16, 20164 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2016, 3:34 PM CDT for 4 counties in South Dakota. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2016, 3:34 PM CDT (20:34 UTC)
Expired
Jul 16, 2016, 4:15 PM CDT
In force
41 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brown County, SD, Day County, SD, Marshall County, SD, Spink County, SD

The radar

The Aberdeen radar (KABR), 19 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 3:35 PM CDTTSTM WND GST 733 Ese Aberdeen, SD.
Jul 16, 3:40 PM CDTTSTM WND DMG3 N Bath, SDLARGE MACHINE SHED RECEIVED MAJOR DAMAGE TO A WALL AND THE ROOF. .
Jul 16, 4:00 PM CDTTSTM WND GST 602 Ne Ferney, SDSOME OF THE CORN CROP IS TWISTED, TORN AND BENT OVER.
Jul 16, 4:25 PM CDTTSTM WND GST 77Bristol, SDROAD SIGN BENT SIDEWAYS AND ZERO VISIBILITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS53 KABR 162034
SVRABR
SDC013-037-091-115-162115-
/O.NEW.KABR.SV.W.0106.160716T2034Z-160716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
334 PM CDT SAT JUL 16 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL SPINK COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHWESTERN MARSHALL COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  SOUTHERN BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA...
  NORTHWESTERN DAY COUNTY IN NORTHEASTERN SOUTH DAKOTA...

* UNTIL 415 PM CDT

* AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ABERDEEN...
  MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BATH AROUND 340 PM CDT. 
  GROTON AND FERNEY AROUND 350 PM CDT. 
  ANDOVER AROUND 400 PM CDT. 
  PIERPONT AROUND 405 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4523 9850 4562 9863 4566 9768 4531 9759
TIME...MOT...LOC 2034Z 259DEG 49KT 4539 9842 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
339 
WWUS53 KABR 162037
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
337 PM CDT SAT JUL 16 2016

SDC013-037-091-115-162115-
/O.CON.KABR.SV.W.0106.000000T0000Z-160716T2115Z/
SPINK SD-MARSHALL SD-BROWN SD-DAY SD-
337 PM CDT SAT JUL 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTH CENTRAL SPINK...SOUTHWESTERN MARSHALL...SOUTHERN BROWN AND
NORTHWESTERN DAY COUNTIES...

AT 336 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BATH...OR NEAR
ABERDEEN...MOVING EAST AT 55 MPH.

HAZARD...70 MPH WIND GUSTS. 

SOURCE...NWS EMPLOYEES. 

IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
         HOMES...ROOFS...AND OUTBUILDINGS. 

THIS SEVERE STORM WILL BE NEAR...
  GROTON AND FERNEY AROUND 350 PM CDT. 
  ANDOVER AROUND 400 PM CDT. 
  PIERPONT AROUND 405 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4523 9850 4562 9863 4566 9768 4531 9759
TIME...MOT...LOC 2036Z 259DEG 49KT 4540 9837 

HAIL...<.75IN
WIND...70MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
309 PM CDT SAT JUL 16 2016

.SHORT TERM...(This Evening through Monday Night)
Issued at 304 PM CDT SAT JUL 16 2016

The potential for severe storms from now through 9Z will be the main
forecast challenge. Currently, a fairly impressive upper level jet
streak is moving across the region. This jet, combined with a
shortwave over North Dakota is producing convection along Highway
212 in central SD. These storms have been marginally severe at times
with gusty winds and small hail possible. These storms should
progress eastward through late this afternoon, possibly becoming
stronger. Additional storms have been ongoing all day over western
North Dakota. Several CAMS suggest these storms will eventually
track southeastward across northeast SD and western MN later
tonight. Damaging winds will be the main threat with these storms.

There is the potential for additional thunderstorms between 3-9Z
south of Highway 212 or closer to Highway 14. Current water vapor
suggests a shortwave is currently crossing Wyoming. This shortwave
should reach SD after 0Z, which should initiate elevated
convection. DCAPE is fairly high, based on the NAM, which suggests
damaging winds.

The rest of the short term looks dry with seasonal temperatures
thanks to a surface high pressure.

.LONG TERM...(Tuesday through Saturday)
Issued at 304 PM CDT SAT JUL 16 2016

The extended is still looking warm, at least at the start, with
scattered chances for showers and thunderstorms. A ridge over the
region on Tuesday will build further on Wednesday. Tuesday and
Wednesday will also see good mixing at the sfc ahead of a sfc low
moving off the Rockies. For this reason, bumped temps up above
Superblend on Wednesday. The current forecast calls for temps 100 or
in the southwestern cwa near Pierre. It is possible areas as far
east as the James River could see temps soar to 100 on Wednesday.

On Thursday, decided to stick with slightly cooler temps in the 90s.
An upper low will be moving through North Dakota through the day.
This system, coupled with a sfc low over South Dakota that will keep
winds from mixing efficietly, could result in suppressed upper level
temps and clouds especially across the northern tier counties of SD.

Temps will cool into the 80s to lower 90s for the end of the week as
the upper trough trails to the east. There is no definitive period
for tstorms. Best chances may come across eastern SD and west
central MN as the upper trough shifts east Thu night. Another weak
sfc low may bring additional chances across the I-90 corridor
Saturday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1227 PM CDT SAT JUL 16 2016

VFR conditions are expected through the period except in or near
thunderstorms. The storm forecast is still uncertain at this time.
Only have a VCTS mention at KATY this evening for now. May need
to add a mention in at either KMBG or KABR by the 0z TAF issuance
for storms occurring between 0z and 9z.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Jul 16, 4:35 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SAT JUL 16 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SAT JUL 16 2016 /335 AM MDT SAT JUL 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE FORECAST AREA IS UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING. THE ENVIRONMENT IS FAVORABLE FOR SEVERE
STORMS WITH A RISK FOR HAIL...STRONG WINDS...AND POSSIBLY A
TORNADO OR TWO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HEAT WAVE IS EXPECTED TO DEVELOP ACROSS THE PLAINS AND MIDWEST
FOR NEXT WEEK. TEMPERATURES WILL PEAK AT OR ABOVE THE CENTURY MARK
BY THE MIDDLE OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVITY IS POSSIBLE THIS AFTERNOON AND EVENING.

CONNELLY

In the hours before

Local storm report, Jul 16, 11:55 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1155 AM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HAIL             3 W PARADE              45.02N 101.17W
07/16/2016  E1.00 INCH       DEWEY              SD   PUBLIC

            A FEW STONES LIKE QUARTERS.

&&

EVENT NUMBER ABR1600285

KG
Special weather statement, Jul 16, 1:59 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
159 PM CDT SAT JUL 16 2016

SDZ009-010-016-017-161945-
FAULK SD-EDMUNDS SD-WALWORTH SD-POTTER SD-
159 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK...SOUTHWESTERN
EDMUNDS...NORTHEASTERN POTTER AND SOUTHEASTERN WALWORTH COUNTIES
UNTIL 245 PM CDT...

AT 158 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TOLSTOY...OR 20 MILES NORTHEAST OF GETTYSBURG...MOVING EAST AT
35 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWDLE...HOVEN...ROSCOE...LEBANON...AKASKA...TOLSTOY...ONAKA...
LOWRY...NORBECK...LOYALTON AND BRENTWOOD COLONY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4551 9927 4508 9913 4506 10011 4541 10022
TIME...MOT...LOC 1858Z 258DEG 30KT 4522 9966

WISE
Special weather statement, Jul 16, 2:49 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
249 PM CDT SAT JUL 16 2016

SDZ006-010-017-162045-
FAULK SD-EDMUNDS SD-BROWN SD-
249 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FAULK...SOUTHEASTERN
EDMUNDS AND SOUTHWESTERN BROWN COUNTIES UNTIL 345 PM CDT...

AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF PEMBROOK COLONY...OR 10 MILES SOUTHWEST OF
IPSWICH... MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINA...NORTH SCATTERWOOD LAKE...MINA LAKE REC AREA...
SOUTH SCATTERWOOD LAKE AND PEMBROOK COLONY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4517 9872 4522 9923 4541 9925 4546 9873
TIME...MOT...LOC 1948Z 269DEG 17KT 4530 9912

WISE
Local storm report, Jul 16, 3:11 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 WSW LOYALTON          45.26N 99.36W
07/16/2016  E1.00 INCH       EDMUNDS            SD   PUBLIC

            NO DAMAGE APPARENT AT TIME OF CALL.

&&

RV
Special weather statement, Jul 16, 3:17 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
317 PM CDT SAT JUL 16 2016

SDZ006-010-011-162115-
EDMUNDS SD-BROWN SD-DAY SD-
317 PM CDT SAT JUL 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDMUNDS...SOUTHERN
BROWN AND WEST CENTRAL DAY COUNTIES UNTIL 415 PM CDT...

AT 317 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MINA...OR 12 MILES SOUTHWEST OF ABERDEEN...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ABERDEEN...GROTON...BATH...WARNER...PUTNEY...ANDOVER...STRATFORD...
MINA...MINA LAKE REC AREA...FERNEY AND RICHMOND LAKE REC AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA.

LAT...LON 4528 9887 4553 9891 4558 9796 4530 9783
TIME...MOT...LOC 2017Z 259DEG 37KT 4537 9868

WISE
Local storm report, Jul 16, 3:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CDT SAT JUL 16 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 NNW LOYALTON          45.31N 99.29W
07/16/2016  E0.75 INCH       EDMUNDS            SD   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

RV

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:24 AM CDTSpecial Weather StatementABRDewey51 min
Jul 16, 11:38 AM CDTSevere Thunderstorm WarningABRDewey23 min
Jul 16, 1:59 PM CDTSpecial Weather StatementABRWalworth46 min
Jul 16, 2:24 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk14 min
Jul 16, 2:49 PM CDTSpecial Weather StatementABREdmunds56 min
Jul 16, 3:17 PM CDTSpecial Weather StatementABRBrown58 min
Jul 16, 4:11 PM CDTSevere Thunderstorm WarningABRCorson49 min
Jul 16, 4:15 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts45 min
Jul 16, 4:51 PM CDTSevere Thunderstorm WarningABRCodington, Day, Grant, Roberts39 min
Jul 16, 5:15 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jul 16, 5:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts21 min
Jul 16, 6:29 PM CDTSevere Thunderstorm WarningABRDay, Marshall, Roberts46 min
Jul 16, 6:59 PM CDTSevere Thunderstorm WarningABRRoberts46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.